Virginia, 2018

Flooding in Virginia, July 4, 2018

July 4, 2018 · NWS LWX · 6 events in 2 counties and zones

Scattered showers and thunderstorms developed on the afternoon of July 4th across western Virginia. One to three inches of rain caused isolated flooding in Shenandoah and Frederick Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered showers and thunderstorms developed on the afternoon of July 4th across western Virginia. One to three inches of rain caused isolated flooding in Shenandoah and Frederick Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 1:54 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 4, 1:54 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Wed Jul 4 2018

.SYNOPSIS...
High pressure will remain positioned over the western Atlantic
through Thursday. A cold front will approach from the Great
Lakes region and cross our region on Friday. Cooler high
pressure moves in for the weekend.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Sprawling upper ridge remains in place this morning across the
region, while surface ridging exists from the northeastern US
eastward into the western Atlantic. Light easterly flow is
evident in the satellite imagery in the low to mid levels
today. Heat and humidity levels vary across the region this
afternoon with BWI reporting a 69 dewpoint, while MRB is
reporting 77. Actual temps are fairly uniformly in the vicinity
of 90F except near thunderstorms.

The air mass is most unstable across western and west central
MD, eastern WV, and northwestern VA this afternoon. Scattered
thunderstorms are forming again and will persist through the
evening. Like yesterday, with the high instability, expect the
strongest of these to have an isolated damaging thunderstorm
wind gust and/or hail. Also there will be a marginal flooding
risk with storms there, as storms will go up, not move much, and
eventually collapse near the same spot in the weak atmospheric
flow and high humidity. Further to the SE into the metros and
southern MD, there is more of a cap, less instab, and chances
of thunderstorms are less there...tho not non-existent. The
recent HRRR runs show a line of storms moving SE towards the
metro, but dissipating just short of that.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Any showers/thunderstorms will weaken and dissipate this
evening by late tonight. With light east to southeasterly flow
and abundant low level moisture, potential exists for patchy fog
and possibly some low stratus. Lows in the 70s.

East/southeast flow will turn more southerly on Thursday.
Temperatures/dew points will be similar to today but may tick up
a degree or two, with highs around 90F and heat indices
approaching 100. Isolated to scattered showers/thunderstorms are
possible again, with the highest chances west of the Blue
Ridge.

A cold front will cross the region on Friday bringing
widespread shower/thunderstorm activity to the area. There will
be an increased risk for heavy rain and localized flooding with
high precipitable water values (in excess of 2"), warm rain
processes, relatively weak steering flow, and tall/skinny CAPE
profiles. The saving grace may be that the frontal passage
should be fairly progressive. There may also be a limited to
marginal severe threat given moderate instability and surface
cold front, but lack of shear should preclude a greater threat.
Highs on Friday will reach the 80s to near 90F. Convection will
wane Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure will build into the region in the wake of the front,
ushering in a much cooler and less humid airmass for the weekend.
Mostly sunny skies are expected on both Saturday and Sunday, with
high temperatures in the low 80s and dewpoints in the upper 50s to
near 60.

High pressure will gradually weaken overhead Monday and Tuesday, but
maintain a large influence over our weather. Temperatures and
dewpoints will gradually moderate back to more seasonable levels by
Tuesday. With a warmer and more humid airmass in place, a shower or
thunderstorm can't be entirely ruled out Tuesday afternoon, but
it appears as though most areas should stay dry.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR for the rest of today, except in thunderstorms mainly NW of
Washington and Baltimore. Of our TAF sites, MRB will see the
highest risk of thunderstorms with flight restrictions this
afternoon.

For tonight, additional patchy fog is possible, as well as the
potential for some low stratus. Areas of MVFR/localized IFR are
possible later tonight into Thursday morning. Isolated
showers/thunderstorms become possible by Thursday afternoon
again.

More widespread shower/thunderstorm activity is expected for
Friday as a cold front crosses the region. Periods of Sub-VFR
conditions are possible.

VFR conditions are expected Saturday through at least Monday, and
potentially through Tuesday with high pressure in control.

&&

.MARINE...
Sub-SCA conditions are expected through Thursday.
East/southeasterly flow expected today and tonight, turning
southerly Thursday, but wind gusts should remain around 15 knots
or less. Winds may increase near SCA criteria Thursday night
into Friday ahead of an approaching cold front, as well as
behind the front late Friday and Friday night. Showers/
thunderstorms are expected Friday into Friday night with the
cold front, and Special Marine Warnings may be necessary.

SCA level wind gusts will be possible on Saturday in post-
frontal northerly flow. Winds will relax moving into Sunday and
look to remain below SCA levels through early next week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 7 PM EDT this evening for MDZ011-014-017-
     018-508.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...CS
NEAR TERM...CS
SHORT TERM...CS
LONG TERM...KJP
AVIATION...CS/KJP
MARINE...CS/KJP
Hazardous weather outlook, Jul 4, 9:52 AM EST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1052 AM EDT Wed Jul 4 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1052 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Heat Advisory issued for the western Bayshore counties and the
city of Baltimore from noon until 7pm. Heat index around 105
expected there from higher humidity near the Chesapeake Bay. For
the rest of the area, heat index around 100 this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1052 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms may produce isolated instances
of flooding, damaging wind gusts or hail this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 4, 2:46 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     4 E BLOOMERY            39.39N  78.30W
07/04/2018                   FREDERICK          VA   911 CALL CENTER

            SMALL TREE DOWN IN 9500 BLOCK OF OLD FREDERICK PIKE

&&

EVENT NUMBER LWX1800887

ADS
Local storm report, Jul 4, 3:21 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
421 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             WINCHESTER              39.17N  78.17W
07/04/2018  E0.75 INCH       FREDERICK          VA   PUBLIC

&&

EVENT NUMBER LWX1800888

ADS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Frederick

When
July 4, 4:10 PM EST to 6:00 PM EST
Where
Frederick County, 1.36 mi NW of Winchester Arpt to 1.37 mi NW of Winchester Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
39.164, -78.168

Abrams Creek was reported to be out of its banks near Winchester, with several inches of water flowing across the driveways of businesses.

Flood, Shenandoah

When
July 4, 4:45 PM EST to 6:45 PM EST
Where
Shenandoah County, 0.6 mi NW of Columbia Furnace to 0.59 mi NW of Columbia Furnace
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.877, -78.626

Flooding was reported in Columbia Furnace near the intersection of Wolf Gap Road and Back Road. The road was impassable.

Flood, Shenandoah

When
July 4, 6:48 PM EST to 9:00 PM EST
Where
Shenandoah County, 0.37 mi E of Edinburg to 0.39 mi E of Edinburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.820, -78.563

Palmyra Road closed at Stony Creek in Edinburg.

Flood, Shenandoah

When
July 4, 6:48 PM EST to 9:00 PM EST
Where
Shenandoah County, 1.17 mi ESE of Readus to 1.21 mi ENE of Lantz Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.842, -78.581

Barbershop Road flooded and closed near Edinburg.

Flood, Shenandoah

When
July 4, 6:48 PM EST to 9:00 PM EST
Where
Shenandoah County, 0.35 mi SW of Calvary to 0.56 mi S of Calvary
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.867, -78.555

Route 605 flooded and closed near Narrow Passage Creek.

Flood, Shenandoah

When
July 4, 6:48 PM EST to 9:00 PM EST
Where
Shenandoah County, 0.62 mi N of Maurertown to 0.6 mi N of Maurertown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.939, -78.452

Toll House Road flooded and closed near Toms Brook.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769536, 769552, 769554, 769558, 769561, 769564.